Kentucky, 2014

Damaging Wind and Heavy Rain in Kentucky, May 25, 2014

May 25, 2014 · NWS PAH · 2 events in 2 counties and zones

During the early morning, a nearly stationary cluster of thunderstorms produced close to 5 inches of rain in just a few hours around Murray. The storms formed in association with a weak mid-level shortwave trough passing across the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

During the early morning, a nearly stationary cluster of thunderstorms produced close to 5 inches of rain in just a few hours around Murray. The storms formed in association with a weak mid-level shortwave trough passing across the Lower Ohio Valley. A light southeast to south wind flow of moist air in the lower levels contributed to the high rainfall rates. Another cluster of storms in the late afternoon hours caused isolated wind damage in Graves County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 24, 10:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, May 24, 10:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1156 PM CDT Sat May 24 2014

.UPDATE...
Updated aviation section for 06z tafs

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 226 PM CDT SAT MAY 24 2014

Not much to hang your hat on in the short term. A rather wimpy H5
ridge attempts to build northward across our part of the world
through the period and models are not in good agreement on its
strength and ability to snuff out chances or convection. Throughout
the short term period, flow through the entire atmospheric column is
AOB 10 knots. Outside of any outflow boundaries that showers or
thunderstorms may lay down, the only forcing will be caused by the
heat of the day.

In the meantime with decent low level moisture and limited
instability over the southwest half of our CWA, showers and/or
thunderstorms could pop up just about anywhere in this area through
the afternoon hours. Soundings over this area this afternoon not
impressive at all. Not much CAPE and with decent CIN, don't expect
much to happen so kept chc pops or less.

With the loss of heating, expect pops to drop off considerably after
sunset except maybe over the far western sections of our CWA. With
little to no change to the synoptic scenario, expect precipitation
chances Sunday and Sunday night to be much the same as today and
tonight.

Even though not great, the best chances for showers and
thunderstorms area wide appear to be on Monday as the aforementioned
H5 ridge breaks down a tad and/or shifts slightly eastward depending
on which model solution you buy into. Model soundings look much
better on Monday as well, so have pops everywhere. Monday night it
looks like precipitation chances will be confined to the far
northern and western sections around the periphery of the
ridge.

Temperatures will remain at or above normal through the
period.

.LONG TERM...(Tuesday through Saturday)
Issued at 226 PM CDT SAT MAY 24 2014

A warm and unsettled weather pattern (typical summer time) is
expected throughout most of the extended period. At the beginning of
the period, there will be an upper ridge across the area with a
troublesome upper level low pressure system, that will have migrated
into the Central Plains from the Four Corners Region. While most of
the precipitation associated with this upper system will be to the
west of the CWA, parts of southeast MO look to have the best chances
to see some convection.

Models differ on how to handle the progression of this upper level
system, which makes things a bit challenging. However, there seems
to be enough moisture and instability to warrant the inclusion of
afternoon showers/storms. Very weak flow aloft means the possibility
of slow moving storms...and due to the amount of instability, we
could see a few pulsy severe cells. But trying to find a decent
signal in model QPF with nothing too significant at the sfc and
varying solutions of the upper air pattern to focus on, makes one
not want to stray too far from just some 20-30% POPS for diurnal
convection. However, due to the proximity of the upper low to our
west, will raise pops higher in parts of SEMO early in the extended
period.

Differences in the overall pattern are pretty stout even further out
in time between the models. By Thursday night into Friday, the GFS
brings a front through the area and then dries things out for the
weekend. Hard to find any semblence of a front on the ECMWF. If
there was, there is not much identity to it once it slides south
toward our area.

Should not see temps stray too much from mid 80s during the day and
mid 60s at night. Dewpoints will likely stay in the mid/upr 60s,
so humidity will be up a bit. But if that front does come through
by the end of the week and into the weekend, we will see the air
dry out a bit, along with temperatures dropping a few degrees in
spots.

&&

.AVIATION...
Issued at 1156 PM CDT SAT MAY 24 2014

Isolated thunderstorms continue to hang tough just south of kpah as
of 05z. These storms are associated with a warm front. The activity
along this front should diminish by sunrise...and no impacts are
expected at taf sites tonight. Only cigs above 10k feet are expected
overnight...though a scattered layer of lower clouds may arrive
late tonight. As the warm front moves north across the kcgi/kpah
areas on Sunday...some thunderstorms will likely develop after the
sun has time to destabilize the atmosphere. Maintained vcts at those
taf sites...but kevv/kowb should remain mainly north of the front
and its associated storms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...JP
LONG TERM/FIRE WX...CW
AVIATION...MY
Hazardous weather outlook, May 24, 6:00 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CDT SAT MAY 24 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-252015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
700 PM CDT SAT MAY 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE NEAR THE TENNESSEE AND ARKANSAS
STATE LINES WITH WEST KENTUCKY AND SOUTHEAST MISSOURI EARLY TONIGHT.
THE WEAKENING TREND WITH THEIR NORTHWARD DRIFT WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER ALL OR PARTS OF THE
REGION MAINLY DURING THE DAYTIME HOURS EACH DAY THROUGH THE
PERIOD. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

The radar

The Paducah radar (KPAH), 64 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Calloway

When
May 25, 12:00 AM CST to 4:00 AM CST
Where
Calloway County, Murray
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
36.620, -88.320

From four to five inches of rain fell in the Murray area. Water was over roadways. One resident reported basement flooding. A rain gage along the Clarks River maintained by the U.S. Geological Survey measured 5.12 inches in about three hours. One inch fell in 15 minutes.

Thunderstorm Wind, Graves

When
May 25, 3:45 PM CST
Where
Graves County, 1.65 mi NNE of Lowes
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
36.903, -88.760

A barn was heavily damaged. The barn was large enough to store tractors and large farm implements. Large pieces of metal roofing and/or siding were blown 50 to 100 feet. The roof and back wall of the structure were damaged the most. The barn was open towards the north. Some tree branches were also downed by the winds.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512562, 512603.